Virginia, 2025

Flash Flooding in Virginia, May 5, 2025

May 5, 2025 · NWS AKQ · 3 events in 2 counties and zones

An occluded low was located over the Ohio Valley with a stationary front across central Virginia on May 5. A cold front gradually moved east during the late afternoon and evening of May 5, allowing for scattered thunderstorms across central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

An occluded low was located over the Ohio Valley with a stationary front across central Virginia on May 5. A cold front gradually moved east during the late afternoon and evening of May 5, allowing for scattered thunderstorms across central and eastern Virginia. These storms produced heavy rain and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 5, 2:47 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, May 5, 2:47 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
347 PM EDT Mon May 5 2025

.SYNOPSIS...
Convection will continue through tonight in association with a
slow moving/cutoff low pressure system and attendant surface
front. Drier weather returns Tuesday through early Thursday
after the front moves through. Another period of unsettled
weather is possible later Thursday into Friday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 311 PM EDT Monday...

Key Message:

- Severe Thunderstorm Watch in effect for a majority of the
  forecast area through 9 PM.

- Slight Risk for severe thunderstorms across the forecast
  area, with the main threats hail and wind.

- Marginal Risk for excessive rainfall, with isolated instances
  of flash flooding possible.

Convection has started to bubble across central NC and is moving
into the southern piedmont and south-central VA counties. Dew points
are in the upper 50s to lower 60s throughout the forecast area, with
temperatures of in the upper 70s to near 80 degrees. A pseudo dry
line is draped across the piedmont, and there is a sharp gradient of
instability, with 1000-2000 J/kg of ML CAPE found on the eastern
side of the boundary. Storms to our south have displayed impressive
hail cores, which aligns with large hail and winds being the main
threat for the day.

Strong to severe storms will continue to move through the forecast
area this afternoon and evening, and their trajectory will generally
be a north to northeast motion. The upper low remains firmly in
place across the Tennessee River Valley region due to the current
omega blocking pattern. An embedded shortwave is rounding the
eastern periphery of the main upper low near the Mid-Atlantic
region. This shortwave is working to enhance the developing storms
with extra support aloft. Southeast to south flow will continue is
pumping moisture into the region. This afternoon and evening's
environment will continue to feature modest shear, ML CAPE values of
1000-2000 J/kg, and good low-level lapse rates between 6.5 C/km to 7
C/km. SPC has a majority of the forecast area in a Slight Risk (2/5)
today, with the main threats being large hail and isolated damaging
wind gusts. A Severe Thunderstorm Watch is in effect for a majority
of the forecast through 9 pm. The areas not in the watch at this
time include far SE VA and NE NC, as well as the Eastern Shore as
storms are not expected to reach these areas until later when peak
heating has tapered off. While confidence is lower in these areas
seeing storms reach severe criteria in these areas, we cannot rule
out stronger storms developing. Storm development will be more
scattered to start, so rainfall totals across the forecast area will
vary widely based on the location of any storms. Storms may start to
congeal later this evening and produce some isolated instances of
flash-flooding. WPC has placed our area in a Marginal Risk for
excessive rainfall.

The upper low will begin to lift northwards tonight. As this occurs,
the front associated with the surface low will finally move through
the area, bringing a drier airmass behind it. Storms should end
before midnight, with some trailing lighter rain possible. Skies
will start to clear out as the front moves through, but partly to
mostly cloudy skies will prevail overnight. Temperatures will drop
into the lower to mid 50s W and in the upper 50s to lower 60s E.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 311 PM EDT Monday...

Key Messages:

- Unsettled weather is expected to quiet down Tuesday and
  Wednesday.

The front should move completely through by early Tuesday afternoon.
Not much of an airmass change is expected in terms of temperatures,
with highs forecast to drop into the 50s Tuesday night and rebound
quickly back into the mid/upper 70s to near 80 degrees on Wednesday.
The upper low will gradually weaken and lift northeastwards between
Tuesday and Wednesday as the omega block finally breaks down, and
high pressure will build in behind it. Rain chances will fall to
single digits for most of the area through Thursday morning, with
rain-free conditions and partly cloudy to mostly clear skies
expected through at least the first part of Wednesday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 311 PM EDT Monday...

Key Messages:

- The unsettled weather pattern resumes late Thursday into
  Friday.

By Thursday morning, global models suggest that a sharp trough will
dig down across the Northeast, leading to yet another upper cut-off
low lingering around the Mid-Atlantic. At the surface, a frontal
boundary will be approaching the region from the west. The
combination of the approaching from and upper low could cause
another round of unsettled weather mainly Thursday into Friday when
moisture is at its best. This upper low will have less moisture to
work with heading into the weekend as high pressure builds into the
lower levels behind a front. Much drier air will spill down from
Canada and persistent northwesterly flow is forecast to bring cooler
temperatures to the area. The NW flow will keep high temperatures
suppressed in the upper 60s to lower 70s Friday through the weekend.
Low temperatures will drop into the lower to mid 50s by Thursday
night, falling further into the upper 40s to lower to mid 50s by
Friday night. The aforementioned upper low will quickly lift
northeastwards Saturday morning, and high pressure will continue to
build in its wake. This will lead to moderating temperatures and
lowered rain chances. High temperatures are forecast to return to
the upper 70s to near 80 degrees by the end of the weekend. Rain
chances will be highest across NE NC, but will remain slight at
best.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 145 PM EDT Monday...

This afternoon, SCT to BKN MVFR CIGs (~1500 to 2500 ft) are
across most of the TAF sites. We likely see some brief
improvement to VFR over the next few hours (outside of SBY
which remains MVFR). In addition, showers and thunderstorms are
developing south of the area and will likely overspread later
this afternoon into the first part of the night (highest
confidence at RIC). A few storms may be strong to severe, which
will result in the potential for brief sub-VFR VIS, strong wind
gusts, and potentially large hail. After showers/storms
dissipate, another round of fog/low stratus is possible late
tonight into Tuesday morning. As of now, the highest confidence
to see IFR conditions is at SBY, with lesser certainty at the
other sites. Conditions improve to VFR at all sites later
Tuesday morning.

Outlook: Conditions improve to VFR through midweek as high
pressure returns.

&&

.MARINE...
As of 345 PM EST Monday...

Key Messages:

- Sub-advisory conditions will prevail through the middle of the
week.

An upper level low remains over the Tennessee River Valley along
with high pressure well offshore. A surface low pressure system
continues to linger to the west of the area through Tuesday, along
with an associated stationary front. A weak boundary moved through
the southern coastal waters this morning, leaving the southern-most
seas elevated between 5 and 6 ft. The SCA covering the elevated seas
will be allowed to expire at 4 PM today as seas have decreased to
mostly 3 to 4 ft, occasionally 5 ft for all of the coastal waters.
Additionally, waves are currently 1 to 2 ft in the Ches. Bay. Winds
are mostly S/SSE in the southern coastal waters and the bay, but
have shifted to be W/SW off the Eastern Shore around 10 to 15 kt.
There is a chance of storms developing this evening, which could
produce locally higher wind gusts and hail.

The low pressure will lift NE Tuesday and Wednesday, allowing the
stationary front to the west to pass through the area as a weak cold
front. Model guidance continues to support sub-SCA conditions
remaining with winds shifting from SSE ahead of the front on Tuesday
to the WNW late Tuesday into Wednesday. Waves and seas will remain
sub-SCA around 1 to 2 ft in the bay and 2 to 3 ft in the coastal
waters. A backdoor front could potentially move through the waters
towards the end of the week, but confidence remains low on strength
and timing.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ658.

&&

SYNOPSIS...HET/NB
NEAR TERM...NB
SHORT TERM...NB
LONG TERM...NB
AVIATION...AJB
MARINE...KMC
Hazardous weather outlook, May 5, 5:08 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
608 PM EDT Mon May 5 2025

NCZ012>014-030>032-VAZ048-060>062-064>069-075>090-092-093-096-
509>525-062215-
Northampton-Hertford-Gates-Bertie-Chowan-Perquimans-Fluvanna-
Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Suffolk-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
608 PM EDT Mon May 5 2025

...SEVERE THUNDERSTORM WATCH 223 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ022-024-025-NCZ015>017-102-VAZ095-097>100-062215-
Wicomico-Inland Worcester-Maryland Beaches-Pasquotank-Camden-
Western Currituck-Eastern Currituck-Norfolk/Portsmouth-Chesapeake-
Virginia Beach-Accomack-Northampton-
608 PM EDT Mon May 5 2025

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-023-062215-
Dorchester-Somerset-
608 PM EDT Mon May 5 2025

...SEVERE THUNDERSTORM WATCH 228 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 4:24 PM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
524 PM EDT Mon May 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Tstm Wnd Dmg     2 E Jarratt             36.81N 77.44W
05/05/2025                   Sussex             VA   911 Call Center

            Trees down east of Jarratt.

&&
Special weather statement, May 5, 4:35 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
535 PM EDT Mon May 5 2025

VAZ064-075-076-517-519-521-052215-
Western King and Queen VA-Western King William VA-Richmond VA-
Westmoreland VA-Western Essex VA-Caroline VA-
535 PM EDT Mon May 5 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN KING AND QUEEN...
NORTHWESTERN RICHMOND...NORTHWESTERN WESTMORELAND...NORTHEASTERN
CAROLINE...NORTH CENTRAL KING WILLIAM AND NORTHWESTERN ESSEX COUNTIES
THROUGH 615 PM EDT...

At 535 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leedstown to near Newtown. Movement was
north at 25 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Reduced visibility and minor flooding possible.

Strong thunderstorms will be near...
  Newtown, Loretto, and Leedstown around 540 PM EDT.
  Colonial Beach around 545 PM EDT.

Other locations impacted by these storms include Rappahannock
Academy, Lerty, Beazley, Sparta, Owenton, Hustle, Potomac Beach,
Rollins Fork, Elevon, and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central and east central Virginia.

&&

LAT...LON 3821 7695 3817 7686 3814 7685 3806 7691
      3808 7694 3807 7694 3805 7692 3775 7715
      3814 7734 3825 7726 3824 7723 3823 7725
      3819 7725 3820 7722 3817 7718 3816 7709
      3814 7707 3826 7705 3828 7698
TIME...MOT...LOC 2135Z 160DEG 21KT 3814 7693 3787 7713

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NB
Special weather statement, May 5, 4:44 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
544 PM EDT Mon May 5 2025

VAZ081>083-511-512-515>518-052230-
Eastern Hanover VA-Charles City VA-New Kent VA-
Western King William VA-Western Hanover VA-Prince George VA-
Western Henrico (Including the City of Richmond) VA-
Eastern King William VA-Eastern Henrico VA-
544 PM EDT Mon May 5 2025

...A STRONG THUNDERSTORM WILL IMPACT CHARLES CITY...NORTHEASTERN
PRINCE GEORGE...WESTERN NEW KENT...NORTHEASTERN HENRICO...
SOUTHEASTERN HANOVER AND CENTRAL KING WILLIAM COUNTIES THROUGH 630 PM
EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bottoms Bridge, or over Roxbury, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Reduced visibility and minor flooding possible.

This strong thunderstorm will be near...
  Studley around 610 PM EDT.

Other locations impacted by this storm include Enfield, Wayside,
Mountcastle, Elko, Sandston, Glendale, Westwood, Richmond
International, Colonial Downs, and Fair Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, south central and east central Virginia.

&&

LAT...LON 3778 7708 3777 7708 3775 7709 3775 7707
      3731 7695 3726 7711 3768 7748
TIME...MOT...LOC 2143Z 160DEG 21KT 3750 7716

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NB
Local storm report, May 5, 5:02 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
602 PM EDT Mon May 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             1 NNW Mountcastle       37.47N 77.10W
05/05/2025  M1.00 Inch       New Kent           VA   Public

&&
Local storm report, May 5, 5:11 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
611 PM EDT Mon May 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     1 NNW Wrights Corner    37.51N 77.14W
05/05/2025                   New Kent           VA   Dept of Highways

            Tree down blocking west bound lanes. Time
            estimated.

&&

AC
Special weather statement, May 5, 5:20 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
620 PM EDT Mon May 5 2025

NCZ012-013-030-052300-
Hertford NC-Northampton NC-Bertie NC-
620 PM EDT Mon May 5 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BERTIE...CENTRAL
NORTHAMPTON AND SOUTHWESTERN HERTFORD COUNTIES THROUGH 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Halifax to Scotland Neck to 11
miles north of Robersonville. Movement was north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor hail damage to vegetation is possible.

Locations impacted include...
Garysburg, Rich Square, Aulander, Woodland, Lewiston Woodville,
Roxobel, Weldon, Jackson, Kelford, Lasker, Eagletown, Mud Castle,
Milwaukee, Potecasi, Bryantown, Boones Crossroads, Pleasant Grove,
George, Creeksville, and Gumberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern North Carolina.

&&

LAT...LON 3601 7722 3606 7732 3609 7731 3611 7723
      3612 7725 3616 7726 3621 7738 3624 7738
      3632 7744 3631 7751 3631 7757 3634 7758
      3638 7755 3640 7755 3645 7763 3647 7764
      3653 7761 3640 7716 3612 7706 3598 7719
TIME...MOT...LOC 2220Z 194DEG 32KT 3624 7759 3613 7742 3598 7732

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MM

The radar

The Norfolk radar (KAKQ), 61 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, New Kent

When
May 5, 5:20 PM EST
Where
New Kent County, 0.59 mi NW of Tallysville to 0.44 mi WNW of Tallysville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.527, -77.077

A trained spotter reported that water was covering and rushing over the intersection of Old Church Road and New Kent Highway.

Flash Flood, Richmond (C)

When
May 5, 5:35 PM EST
Where
Richmond (C) County, 45.86 mi WSW of Wellford to 45.88 mi WSW of Wellford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.516, -77.471

The 911 call center reported flooding along the intersection of US 60 and Bland Street.

Flash Flood, Richmond (C)

When
May 5, 5:35 PM EST
Where
Richmond (C) County, 43.94 mi SW of Wellford to 43.97 mi SW of Wellford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.522, -77.434

The 911 call center reported flooding at the intersection of 4th Street and Brander Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260228, 1260244, 1260249.